Alabama, 2014Damaging Winds and Lightning Strike in Alabama, August 8 to 9, 2014
August 8 to 9, 2014 · NWS MOB · 3 events in 2 counties and zones
Thunderstorms developed across southwest Alabama and caused damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across southwest Alabama and caused damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 8, 11:56 AM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 8, 11:56 AM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1256 PM CDT FRI AUG 8 2014
.UPDATE...SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP AS
A SHORTWAVE APPROACHES FROM THE NORTHWEST AND A SHEAR AXIS REMAINS
NEAR THE COAST. THE PRIMARY THREATS WILL BE GUSTY WINDS AND LOCALLY
HEAVY RAIN. THE FORECAST REMAINS ON TRACK AND NO CHANGES ARE NEEDED. /13
.AVIATION [08.18Z TAF ISSUANCE]...VFR CONDITIONS WILL PREVAIL THROUGH
MUCH OF THE PERIOD WITH A BRIEF PERIOD OF IFR/MVFR CONDITIONS
POSSIBLE IN AND AROUND SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON. SHOWERS AND THUNDERSTORMS WILL REDEVELOP SATURDAY MORNING. /13
.PREV DISCUSSION... /ISSUED 616 AM CDT FRI AUG 8 2014/
UPDATE...ISOLATED SHOWER ACTIVITY AND A FEW STORMS HAVE POPPED UP
OVER THE COASTAL WATERS AT DAYBREAK. THE LIGHT SOUTHWEST FLOW AND THE
HIGH HUMIDITY AIR RESULTS IN THE POTENTIAL OF A FEW WATERSPOUTS THIS
MORNING. HAVE ISSUED A MARINE WEATHER STATEMENT HIGHLIGHTING THIS
RISK. AN UPDATE TO MARINE FORECAST IS NECESSARY GIVEN LATEST
DEVELOPMENTS ON RADAR. NO OTHER CHANGES AT THIS TIME. /10
PREV DISCUSSION... /ISSUED 355 AM CDT FRI AUG 8 2014/
SHORT TERM [TODAY AND TONIGHT]...SHORT WAVE MID LEVEL RIDGE AXIS
ORIENTED OVER THE GULF THIS MORNING WHILE A TROF AXIS WAS SLIPPING
SLOWLY SOUTHEAST ACROSS THE LOWER MISSISSIPPI VALLEY. SURFACE HIGH
POSITIONED OVER THE GULF. DEEP LAYER MOISTURE (PRECIPITABLE WATER
VALUES ~ 1.8 INCHES) IS CLOSE TO CLIMATOLOGY. WITH MID LEVEL ENERGY
ASSOCIATED WITH THE UPPER TROF EASING IN FROM THE NORTHWEST
TODAY...COUPLED WITH LAYER MOISTURE AND DAYTIME
INSTABILITY...SCATTERED SHOWERS AND STORMS ARE FORECAST TO DEVELOP
DURING THE AFTERNOON. SOME OF THE STORMS COULD BECOME STRONG AT
TIMES...PRODUCING BRIEF STRONG WIND GUSTS FROM 40 TO 50
MPH...FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN. BEFORE STORMS
DEVELOP...HIGH TEMPERATURES LIFT INTO THE LOWER TO MID 90S.
AFTERNOON HEAT INDICES FORECAST NEAR 100 FOR MOST AREAS.
COVERAGE OF STORMS TO DECREASE TONIGHT WITH THE LOSS OF DAYTIME HEAT
CAUSING ENVIRONMENT TO STABILIZE. LITTLE CHANGE IN OVERNIGHT LOW
TEMPERATURES...LOWER 70S INTERIOR TO MID/UPPER 70S COAST. /10
THIS AFTERNOON'S WET MICROBURST RISK IS MODERATE.
[WEEKEND]...WEAK UPPER RIDGING WILL PERSIST OVER THE NORTHERN GULF
REGION THROUGH SUNDAY AFTERNOON. THIS WEAK UPPER RIDGING WILL THEN
SHIFT SOUTH AND SPLIT IN TWO SUNDAY NIGHT...WITH ONE UPPER HIGH
BECOMING CENTERED OVER THE SOUTHERN PLAINS AND THE OTHER UPPER HIGH
CENTERED OVER THE WESTERN ATLANTIC. MEANWHILE...A LIGHT WESTERLY TO
SOUTHWESTERLY LOW LEVEL WIND FLOW WILL PERSIST BETWEEN A WEAK
SURFACE RIDGE OF HIGH PRESSURE EXTENDING FROM THE WESTERN ATLANTIC
INTO THE EASTERN GULF OF MEXICO AND AN AREA OF LOW PRESSURE PASSING
NORTH OF THE REGION. ATMOSPHERIC WATER CONTENT WILL REMAIN HIGH WITH
PRECIPITABLE WATER VALUES RANGING FROM 1.75 TO 2.0 INCHES.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE FORECAST DURING
THE DAYTIME HOURS THROUGHOUT THE WEEKEND...WITH ISOLATED TO
SCATTERED COVERAGE DURING THE OVERNIGHT HOURS. HIGHEST MID DAY
MLCAPES WILL RANGE BETWEEN 1000-1500 J/KG...WHILE SFC-3 KM STORM
RELATIVE HELICITY REMAIN VERY LOW. EXPECTING MAINLY PULSE TYPE
THUNDERSTORMS WITH MODERATE CONVECTION. MAIN IMPACTS WILL BE LOCALLY
GUSTY WINDS...PERIODS OF HEAVY RAIN AND FREQUENT LIGHTNING WITH THE
STRONGER STORMS.
HEAT WILL CONTINUE TO BE A CONCERN THIS WEEKEND AS DAYTIME HIGH
TEMPERATURES RISE INTO THE LOWER/MID 90S COUPLED WITH SURFACE BASED
MOISTURE WITH DEWPOINTS IN THE LOWER TO MID 70S. THIS WILL RESULT IN
AFTERNOON HEAT INDEX VALUES RANGING FROM 97 TO 102 EACH DAY. CLOUD
COVERAGE WILL PRIMARILY BE MOSTLY CLOUDY.
HIGH TEMPERATURES SATURDAY AND SUNDAY WILL RANGE FROM 90 TO 95
DEGREES MOST AREAS...AND NEAR 90 AT THE BEACHES. LOW TEMPERATURES
SATURDAY AND SUNDAY NIGHTS WILL RANGE FROM 72 TO 77 DEGREES MOST
INLAND AREAS...WITH UPPER 70S ALONG THE COAST. /22
LONG TERM [MONDAY THROUGH FRIDAY]...ELONGATED UPPER RIDGE OF HIGH
PRESSURE WILL EXTEND FROM THE SOUTHERN PLAINS...ACROSS THE CENTRAL
GULF OF MEXICO...AND EASTWARD OVER THE WESTERN ATLANTIC. AN UPPER
TROUGH WILL STRENGTHEN OVER THE EASTERN CONUS MONDAY AND MONDAY
NIGHT. THESE FEATURES WILL THEN PERSIST THROUGH THE REMAINDER OF THE
LONG TERM...RESULTING IN A DEEP MOIST WEST TO NORTHWEST FLOW ALOFT
OVER THE REGION. A WEAK SURFACE RIDGE OF HIGH PRESSURE ACROSS THE
WESTERN ATLANTIC AND EASTERN GULF OF MEXICO WILL MAINTAIN A LIGHT
WESTERLY TO SOUTHWESTERLY WIND FLOW THROUGHOUT THE LONG TERM PERIOD.
THIS WILL KEEP A RATHER RAINY WEATHER PATTERN ACROSS THE FORECAST
AREA WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ALL NEXT
WEEK...WITH THE BEST CHANCES OCCURRING DURING THE AFTERNOON HOURS.
HEAT WILL CONTINUE TO BE A CONCERN MONDAY AND TUESDAY AS DAYTIME
HIGH TEMPERATURES RISE INTO THE LOWER/MID 90S COUPLED WITH SURFACE
BASED MOISTURE WITH DEWPOINTS IN THE LOWER TO MID 70S. THIS WILL
RESULT IN AFTERNOON HEAT INDEX VALUES RANGING FROM 98 TO 103. /22
MARINE...HIGH PRESSURE PERSISTS ACROSS THE SOUTHWEST ATLANTIC INTO
THE CENTRAL GULF THROUGH EARLY NEXT WEEK. A WEST TO SOUTHWEST WIND
FLOW PREVAILS DURING THE MAJORITY OF THE FORECAST PERIOD...WITH WINDS
HIGHEST IN THE AFTERNOON AND EARLY EVENING HOURS NEAR SHORE DUE TO
THE SEABREEZE. LITTLE CHANGE IN SEAS. WINDS...WAVES AND SEAS LOCALLY
HIGHER IN AND NEAR STORMS. /10
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 75 92 75 90 75 / 10 40 20 50 20
PENSACOLA 77 92 78 91 77 / 10 40 20 50 30
DESTIN 78 91 80 91 78 / 10 40 20 50 30
EVERGREEN 73 93 73 92 73 / 20 60 30 60 30
WAYNESBORO 72 94 72 92 72 / 10 50 20 60 20
CAMDEN 72 93 73 93 73 / 20 60 30 60 30
CRESTVIEW 73 94 72 93 74 / 10 50 20 50 30
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 8, 3:45 AM CST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
445 AM CDT FRI AUG 8 2014
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-091200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
445 AM CDT FRI AUG 8 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL IMPULSE SLIPS SOUTHEAST ACROSS THE LOWER MISSISSIPPI
RIVER VALLEY TODAY. THIS IMPULSE COMBINES WITH MOISTURE AND
INSTABILITY TO SUPPORT THE DEVELOPMENT OF SCATTERED MAINLY AFTERNOON
THUNDERSTORMS OVER THE CENTRAL GULF COAST. SOME OF THE STORMS COULD
BECOME STRONG AT TIMES...PRODUCING BRIEF STRONG WIND GUSTS FROM 40 TO
50 MPH...FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN.
A MODERATE RISK OF RIP CURRENTS CONTINUES ALONG AREA BEACHES TODAY
AND TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST DURING THE DAYTIME
HOURS THROUGHOUT THE WEEKEND...WITH ISOLATED TO SCATTERED COVERAGE
DURING THE OVERNIGHT HOURS. THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING BRIEF STRONG WIND GUSTS FROM 40 TO 50 MPH...FREQUENT
LIGHTNING AND LOCALLY HEAVY RAIN.
THE UNSETTLED WEATHER PATTERN CONTINUES INTO NEXT WEEK...WITH BEST
COVERAGE OF THUNDERSTORMS OCCURRING DURING THE AFTERNOON HOURS...WHEN
BETTER INSTABILITY EXISTS.
A MODERATE RISK OF RIP CURRENTS CONTINUES ALONG AREA BEACHES THIS WEEKEND.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH THURSDAY.
GMZ630>635-650-655-670-675-091200-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
445 AM CDT FRI AUG 8 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.
.DAY ONE...TODAY AND TONIGHT
WIND...WAVES AND SEAS WILL BE LOCALLY HIGHER IN AND NEAR ISOLATED TO
SCATTERED THUNDERSTORMS TODAY AND TONIGHT. FREQUENT CLOUD TO WATER
LIGHTNING ACTIVITY WILL ALSO BE COMMON IN THE STRONGER MARINE STORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WIND...WAVES AND SEAS WILL BE LOCALLY HIGHER IN AND NEAR ISOLATED TO
SCATTERED THUNDERSTORMS DURING THE OUTLOOK. FREQUENT CLOUD TO WATER
LIGHTNING ACTIVITY WILL ALSO BE COMMON IN THE STRONGER MARINE STORMS.
In the hours before
Special weather statement, Aug 8, 12:59 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
159 PM CDT FRI AUG 8 2014
ALZ053-054-081945-
WILCOX AL-CLARKE AL-
159 PM CDT FRI AUG 8 2014
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WILCOX AND
NORTHEASTERN CLARKE COUNTIES IN SOUTHWEST ALABAMA...THROUGH 245 PM
CDT...
AT 157 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
THOMASVILLE...OR 3 MILES NORTHEAST OF FULTON...AND MOVING NORTHEAST
AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
YELLOW BLUFF... PINE HILL... THOMASVILLE...
FULTON...
THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING WIRED
TELEPHONES DIRECTLY CONNECTED TO OUTSIDE PHONE LINES.
&&
Special weather statement, Aug 8, 1:00 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
200 PM CDT FRI AUG 8 2014
ALZ055-056-081945-
CONECUH AL-MONROE AL-
200 PM CDT FRI AUG 8 2014
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CONECUH AND
NORTHEASTERN MONROE COUNTIES IN SOUTHWEST ALABAMA...THROUGH 245 PM
CDT...
AT 157 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 17 MILES NORTH OF
EVERGREEN...OR 12 MILES EAST OF BEATRICE...AND MOVING NORTHEAST AT 15
MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL NORTHEASTERN MONROE COUNTY
RURAL NORTH CENTRAL CONECUH COUNTY
THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING WIRED
TELEPHONES DIRECTLY CONNECTED TO OUTSIDE PHONE LINES.
&&
Lightning, Clarke
- When
- August 8, 1:00 PM CST
- Where
- Clarke County, Grove Hill
- Property damage
- $65,000
- Reported by
- Emergency Manager
- Coordinates
- 31.700, -87.780
Lightning struck a 911 tower and caused 65 thousand dollars in damage to the tower and phone system.
Thunderstorm Wind, Mobile
- When
- August 9, 2:30 PM CST to 2:32 PM CST
- Where
- Mobile County, Prichard
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 30.730, -88.050
Winds estimated at 60 mph downed trees on top of a house and cars.
Thunderstorm Wind, Mobile
- When
- August 9, 2:30 PM CST to 2:32 PM CST
- Where
- Mobile County, Saraland
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 30.820, -88.070
Winds estimated at 70 mph caused roof damage to several businesses.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Arkansas, August 8 to 9, 2014$104,000 · 52 kt wind · 15 events
- Hail and Damaging Winds in Utah, August 8 to 12, 2014$65,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in Nebraska, August 8, 20142 injured · 2 in hail · 13 events
- Hail and Damaging Winds in South Carolina, August 8, 2014$13,000 · 1 in hail · 8 events
- Flash Flood and Hail in Nebraska, August 8 to 9, 20141.75 in hail · 11 events
- Hail and Damaging Winds in Texas, August 8, 20141.75 in hail · 6 events
- Damaging Winds in Maine, August 8, 201452 kt wind · 5 events
- Damaging Winds in Texas, August 8, 2014$8,000 · 61 kt wind · 4 events
- Damaging Winds in Oklahoma, August 8, 201453 kt wind · 4 events
- Hail in Colorado, August 8, 20140.88 in hail · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 8, 20143 events
- Hail and Damaging Wind in Oklahoma, August 8, 20141 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540532, 540530, 540531.